Colorado, 2004

Winter Storm in Colorado, May 12 to 13, 2004

May 12 to 13, 2004 · NWS BOU · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 12, 2:25 PM MST, 35 minutes earlier.

Area forecast discussion, May 12, 2:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT WED MAY 12 2004

.SHORT TERM...SHOWERS HAVE SPREAD ACROSS MUCH OF THE FORECAST AREA
AS THE GREAT BASIN UPPER TROUGH IS NOW MOVING OVER WESTERN
COLORADO.  UPPER DYNAMICS AND INSTABILITY AHEAD OF THE TROUGH ARE
DRIVING THE AFTERNOON SHOWERS AND THUNDERSTORMS.  MOST THUNDER HAS
BEEN WEST OF THE FORECAST AREA SO FAR...BUT THERE IS STILL SOME
INSTABILITY EVIDENT OVER THE SAN JUAN THAT MAY ADVECT OVER US DURING
THE EVENING.  ACROSS THE PLAINS...MODERATE EASTERLY WINDS HAVE
DEVELOPED WHICH SHOULD CONTINUE DRIVING THE UPSLOPE COMPONENT OF THE
PRECIPITATION EVENT.  MSAS MSLP CHARTS SHOW THE SURFACE LOW
CURRENTLY OVER THE NORTHEAST CORNER OF NEW MEXICO WITH THE STRONGEST
PRESSURE FALLS IN SOUTHEAST COLORADO DUE TO STRONG DAYTIME HEATING
DOWN THERE.  WHILE THE SURFACE LOW LINGERS AROUND THE OKLAHOMA
PANHANDLE...UPSLOPE FLOW WILL CONTINUE ACROSS OUR FORECAST AREA.

BIG CHALLENGE IS WHERE THE SNOW LEVEL WILL BE.  700 MB TEMPERATURES
DROP TO AROUND -4C OVER DENVER ON THURSDAY MORNING WHILE THE ETA 850
MB TEMPERATURES SHOW THE COLDEST LOW LEVEL TEMPERATURES STAYING EAST
OF OUR FORECAST AREA.  AIRMASS IS GOING TO BE QUITE SATURATED
THROUGH THE EVENT WHICH WILL KEEP SNOW LEVELS FROM DROPPING TOO
FAR.  WILL PROBABLY SEE SNOW FALLING DOWN TO AROUND 6000 FEET...BUT
WONT SEE MUCH ACCUMULATION BELOW 7000 FEET.  EVEN AT HIGHER
ELEVATIONS...THE QPF CHARTS FROM THE MODELS SHOW THE HIGHEST LIQUID
CONTENT ON THE PLAINS.  THEREFORE...WILL ONLY MENTION ABOUT 3 INCHES
OF ACCUMULATION IN THE MOUNTAINS.

MODELS SHOW THE UPPER TROUGH AXIS STILL OVER CENTRAL COLORADO
THURSDAY AFTERNOON...SO PRECIPITATION WILL BE SLOW TO MOVE OUT.
WILL CARRY THE CHANCE OF RAIN WITH SNOW IN THE MOUNTAINS THROUGH
TOMORROW AFTERNOON BEFORE IT TAPERS OFF TOMORROW EVENING.

.LONG TERM DISCUSSION...THU NGT-SAT...MDLS FAIRLY CONSISTENT IN
MOVG BROAD UPR TROF ACRS CNTRL RCKYS ON THU NGT WITH GENERAL ZNL
FLO ALF ACRS AREA BHND TROF.  MDLS DIFFER SUMWHAT ON TIMING OF
SYS AND AMT OF MSTR.  WILL KEEP MENTION OF PCPN ACRS AREA ON THU
NGT...BUT KEEP REMAINDER OF PERIOD DRY.  MDLS DO MOVE SUM MID AND
HI LVL MSTR ACRS AREA ON FRI NGT AND SAT ALG WITH A WK SHT WV...
BUT POPS AND PCPN AMTS ARE LO AND FCST SOUNDINGS ARE NOT SUGGESTIVE
OF SGFNT CONVECTION WITH WARMING ALF TEMPS WILL GRADUALLY WARM THRU
PRD.  WILL MAKE ONLY SML ADJUSTMENTS TO MOS TEMP GUIDANCE.

IN EXTENDED PERIOD...SUN-WED...MDLS MAINTAIN ZNL FLO ALF ACRS CNTRL
RCKYS THRU PRD.  LATEST GFS RUN MUCH WEAKER ON UPR TROF MOVG ACRS
NRN AND CNTRL RCKYS ON SUN-MON...SO WILL NOT MENTION ANY PCPN WITH
SYS ATTM.  GFS ENSEMBLE MEAN 24 HR POPS ARE BLO CLIMO THRU PERIOD.
SO WILL CONT WITH CURRENT FCST IN KEEPING AMS DRY THRU PERIOD...EVEN
THO SUM CONVECTION MAY BE POSSIBLE THIS TIME OF YEAR.  TEMPS WILL
BE NEAR OR SLIGHTLY ABV SEASONAL NORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KDRBY/GARD...WFO BOULDER
Hazardous weather outlook, May 12, 2:21 PM MST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
321 PM MDT WED MAY 12 2004

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
321 PM MDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS FAR EASTERN
COLORADO THIS AFTERNOON AS LOW LEVEL MOISTURE AND SURFACE HEATING IS
LACKING FOR SEVERE STORMS. THERE IS A FRONTAL BOUNDARY
STRETCHING ACROSS EASTERN ELBERT AND NORTHERN LINCOLN COUNTY WHICH
MAY PRODUCE A STRONGER STORM WITH HEAVY RAIN AND SMALL HAIL. A BRIEF
FUNNEL CLOUD MAY ALSO DEVELOP ALONG THIS BOUNDARY THROUGH THIS
AFTERNOON.

FOR THE REST OF EASTERN COLORADO...A GOOD SOAKING RAIN WILL DEVELOP
ACROSS THE ENTIRE EASTERN PLAINS THIS AFTERNOON AND AND CONTINUE
TONIGHT. ABOVE 7000 FEET...RAIN WILL CHANGE TO SNOW WITH UP TO 3
INCHES OF SNOW EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND SNOW SHOWERS WILL CONTINUE OVER THE AREA ON THURSDAY WITH
THE SNOW LEVEL AROUND 6000 FEET.  SNOW ACCUMULATIONS OF A FEW INCHES
ARE POSSIBLE ALONG THE EAST SLOPE OF THE MOUNTAINS...IN THE EASTERN
FOOTHILLS AND OVER THE PALMER DIVIDE.  PRECIPITATION SHOULD END BY
THURSDAY EVENING AS A SLOW MOVING UPPER LEVEL TROUGH MOVES EAST OF
THE AREA.  DRIER AND WARMER WEATHER IS EXPECTED ON FRIDAY WHICH WILL
CONTINUE THROUGH THE WEEKEND AND EARLY NEXT WEEK.  GUSTY
SOUTHWESTERLY WINDS WILL DEVELOP IN THE MOUNTAINS AND FOOTHILLS
DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR
THUNDERSTORMS OVER ELBERT AND LINCOLN COUNTY.

ENTREKIN/GARD...WFO BOULDER

In the hours before

Local storm report, May 12, 2:04 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
304 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0303 PM     SNOW             7 N GLEN HAVEN          40.55N 105.44W
05/12/2004  0.90 INCH        LARIMER            CO   TRAINED SPOTTER

            SNOW FALLILNG SINCE 2PM

&&

RAY
Local storm report, May 12, 3:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
400 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY SNOW       6 E ALLENSPARK          40.20N 105.41W
05/12/2004  2.00 INCH        BOULDER            CO   TRAINED SPOTTER

            1 HOUR SNOWFALL AMOUNT

0303 PM     SNOW             7 N GLEN HAVEN          40.55N 105.44W
05/12/2004  0.90 INCH        LARIMER            CO   TRAINED SPOTTER

            SNOW FALLILNG SINCE 2PM

&&

RAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
May 12, 3:00 PM MST to May 13, 3:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

A late season storm brought heavy snow to parts of the north-central mountains and foothills. The heaviest snowfall occurred in the high country of Larimer and Boulder Counties. Storm totals included: 14.5 inches, 3 miles west of Jamestown, 14 inches, 7 miles southwest of Estes Park, 12 inches, 3 miles west-southwest of Estes Park, 11.5 inches at Allenspark and 10 inches, 1 mile east of Buckhorn Mountain.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401563.